Asymptotic analysis of a vibrating cantilever with a nonlinear boundary

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)22_Publication in policy or professional journal

11 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)1414-1422
Journal / PublicationScience in China, Series G: Physics, Mechanics and Astronomy
Issue number9
Publication statusPublished - Sep 2009


Nonlinear vibration of a cantilever in a contact atomic force microscope is analyzed via an asymptotic approach. The asymptotic solution is sought for a beam equation with a nonlinear boundary condition. The steady-state responses are determined in primary resonance and subharmonic resonance. The relations between the response amplitudes and the excitation frequencies and amplitudes are derived from the solvability condition. Multivaluedness occurs in the relations as a consequence of the nonlinearity. The stability of steady-state responses is analyzed by use of the Lyapunov linearized stability theory. The stability analysis predicts the jumping phenomenon for certain parameters. The curves of the response amplitudes changing with the excitation frequencies are numerically compared with those obtained via the method of multiple scales. The calculation results demonstrate that the two methods predict the same varying tendencies while there are small quantitative differences. © 2009 Science in China Press and Springer-Verlag GmbH.

Research Area(s)

  • Asymptotic analysis, Beam, Contact, Nonlinear boundary condition, Vibration